Alert archive / Tennessee / Special Weather Statements in 2016

Special Weather Statement, NWS Morristown, TN

August 2, 2016Hamilton County, Tennessee

NWS Morristown, TN issued this special weather statement at Aug 2, 2016, 4:16 PM EDT for Hamilton County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 4:16 PM EDT (20:16 UTC)
Expired
Aug 2, 2016, 5:00 PM EDT
In force
44 min
Issued by
NWS Morristown, TN

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 89 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WWUS84 KMRX 022016
SPSMRX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT TUE AUG 2 2016
 
TNZ099-100-022100-
BRADLEY TN-HAMILTON TN-
416 PM EDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 500 PM EDT...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARRISON...OR 9 MILES NORTHEAST OF CHATTANOOGA...MOVING SOUTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...LAKESITE...RIDGESIDE...HARRISON...SOUTH CLEVELAND...
COLLEGEDALE...MCDONALD...APISON...OOLTEWAH...MIDDLE VALLEY...EAST
BRAINERD...EAST RIDGE...HARRISON BAY S.P. AND RED CLAY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3519 8521 3521 8499 3499 8494 3499 8530
TIME...MOT...LOC 2016Z 355DEG 21KT 3513 8510 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:10 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 2, 3:10 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
310 PM EDT TUE AUG 2 2016

.SHORT TERM (Tonight and Wednesday)...A few more showers and some
thunderstorms will move across the forecast area this evening in a
moist atmospheric environment across the Southern Appalachian
region. The main focus for lift is a weak short wave pressing
slowly southeast across the Central Appalachians. Would expect most
of the development to subside through the evening with loss of
heating. There likely will be some patchy fog development again
late tonight as the near surface air mass becomes saturated. Wednesday
should be a little drier with less coverage of showers and
thunderstorms. However, a weak short wave is progged to move across
Southwest Virginia and Northeast Tennessee during the day possibly
bringing a period of convection to this region as well as along the
mountains on the North Carolina border. The chance for rain will
remain quite limited elsewhere. As usual, the temperature forecast
will remain a few degrees above normal over most of the forecast
area.

.LONG TERM (Wednesday Night through Tuesday)...At least some
mention for showers and storms will continue each day in the long-
term forecast. Wednesday night into Friday a weak upper level low
will move across the Ohio River Valley into the Southern
Appalchians along the periphery of the Central U.S. ridge. PW
values will range from 1.6-2.0 inches with the higher end in the
90th percentile for early August. Scattered to numerous showers and
storms will develop by Thursday afternoon with the weak lift from
the approaching upper level low. Expect showers and storms will
continue into the evening and overnight hours with the weak
synoptic lift providing for a little more than just the normal
diurnal activity. On Friday, the upper level low will shift to the
southeast with better chances for showers and storms across the
mountains. SBCAPE values remain under 2000 J/Kg with weak winds
aloft and do not expect any strong to severe storms.

A more robust upper level trough will pass to the north across the
Great Lakes into the Northeastern U.S. Friday into Saturday. A cold
front associated with this trough will move across the Ohio River
Valley on Saturday as the upper level support begins to lift away.
Scattered afternoon showers and storms will continue to be possible
Saturday afternoon with the surface boundary still to the north. The
GFS and ECMWF indicate that the front will move into the area
Saturday night into Sunday as surface high pressure moves across the
Great Lakes into the Northeastern U.S. Drier air will move in with
lowering precip. chances on Sunday. Best chances will be across
southern portions of the forecast area where the front will still
linger. As is typical with early August, the drier air will not last
for long with higher dewpoint values move back in late in the
forecast cycle with higher rain chances expected by Tuesday.

&&

.POINT TEMPS/POPS...
Chattanooga Airport, TN             73  94  73  94 /  20  20  20  40
Knoxville McGhee Tyson Airport, TN  71  91  72  91 /  20  10  20  40
Oak Ridge, TN                       72  91  72  92 /  20  10  20  40
Tri Cities Airport, TN              68  87  68  86 /  40  40  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Aug 2, 2:41 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT TUE AUG 2 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
241 PM EDT TUE AUG 2 2016 /141 PM CDT TUE AUG 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE TODAY
AND THIS EVENING PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAIN...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
POSSIBLE.

FOR LATE TONIGHT...PATCHY FOG WILL DEVELOP AFTER MIDNIGHT. SOME OF
THE FOG COULD BE LOCALLY DENSE REDUCING VISIBILITY TO ONE-QUARTER
MILE OR LESS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 2, 3:15 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT TUE AUG 2 2016

TNZ068-071-085-086-022000-
NW BLOUNT TN-LOUDON TN-NORTHWEST MONROE TN-MCMINN TN-
315 PM EDT TUE AUG 2 2016

...SPECIAL WEATHER STATEMENT...

AT 313 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS NEAR SWEETWATER...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH AND VERY HEAVY RAIN WILL BE POSSIBLE WITH
THIS AREA OF THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...LOUDON...MADISONVILLE...ENGLEWOOD...VONORE...
GREENBACK...TELLICO PLAINS...PHILADELPHIA...FORT LOUDON S.P....
MOUNT VERNON...CITICO BEACH...TALASSEE...TARIFFVILLE...
MCGEE CARSON PENINSULA AND TELLICO VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3560 8456 3573 8433 3557 8400 3526 8439
TIME...MOT...LOC 1913Z 324DEG 10KT 3559 8445
Special weather statement, Aug 2, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EDT TUE AUG 2 2016

TNZ099-100-022100-
BRADLEY TN-HAMILTON TN-
416 PM EDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRADLEY AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 500 PM EDT...

AT 416 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARRISON...OR 9 MILES NORTHEAST OF CHATTANOOGA...MOVING SOUTH AT 25
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...LAKESITE...RIDGESIDE...HARRISON...SOUTH CLEVELAND...
COLLEGEDALE...MCDONALD...APISON...OOLTEWAH...MIDDLE VALLEY...EAST
BRAINERD...EAST RIDGE...HARRISON BAY S.P. AND RED CLAY S.P..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3519 8521 3521 8499 3499 8494 3499 8530
TIME...MOT...LOC 2016Z 355DEG 21KT 3513 8510

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:20 PM EDTSpecial Weather StatementMRXGreene, Hawkins40 min
Aug 2, 3:15 PM EDTSpecial Weather StatementMRXMonroe45 min
Aug 2, 4:27 PM EDTSpecial Weather StatementMRXHamilton, Sequatchie63 min
Aug 2, 4:33 PM EDTSpecial Weather StatementMRXClay42 min

Nearby

Special Weather Statements in Tennessee, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.